Illinois, 2010

Flood in Illinois, June 28 to 30, 2010

June 28 to 30, 2010 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Big Muddy River occurred due to rises on the Mississippi River that slowed the drainage of the Big Muddy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred due to rises on the Mississippi River that slowed the drainage of the Big Muddy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 2:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 28, 2:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT MON JUN 28 2010

.DISCUSSION...
COLD FRONT STILL OUT TO THE NW OF THE FORECAST AREA EARLY THIS
MORNING. CONVECTION HAS BEEN TRYING TO REFIRE ALONG THE FRONT IN SRN
MO RECENTLY...AND THE AIRMASS IS GRADUALLY RECHARGING...WITH LI
VALUES BACK DOWN IN THE 0 TO -2 RANGE OVER SE MO. BIG QUESTION IS
HOW MUCH DEVELOPMENT WE SEE ALONG THE FRONT AS THE MORNING
PROGRESSES AND THINGS BEGIN TO HEAT UP A BIT. THE HEATING WILL
LIKELY DEPEND ON HOW MUCH CLOUDS VS SUN WE RECEIVE THIS MORNING.
ALSO...MID LVL FORCING DOES NOT SEEM TO BE VERY STRONG. WITH ALL
THAT SAID...WILL NEED TO KEEP CHANCY POPS ALONG THE FRONT
TODAY...BUT WILL PULL BACK FROM THE LIKELY CATEGORY RIGHT NOW.

THINGS WILL DRY OUT QUICKLY BEHIND THE FRONT...WITH ALL BUT FAR
SOUTHERN AREAS SEEING A RETURN TO SUNSHINE BY DAYS END.

COOLER AND DRIER AIR WILL GRADUALLY FILTER INTO THE QUAD STATE MON
NIGHT INTO THE MID WEEK TIME FRAME AS CANADIAN HIGH PRESSURE BUILDS
SOUTH INTO THE WESTERN GREAT LAKES REGION BY WED. TEMPS WILL BE NEAR
NORMAL MONDAY INTO TUESDAY...THEN BELOW AVERAGE TEMPS ARE EXPECTED
TUESDAY NIGHT THROUGH MUCH OF THE REST OF THE WEEK. DUE TO A
BLOCKING PATTERN /CLOSED UPPER LOW/ OVER THE CANADIAN
MARITIME...THE SURFACE HIGH WILL BE VERY SLOW TO MOVE ONCE IT
SETTLES IN. WILL LIKELY SEE MORNING TEMPS DOWN IN THE 50S AND LOWER
60S MUCH OF THIS WEEK.

SIGNIFICANT DIFFERENCES BEGIN TO SHOW UP DAYS 6-7...WHICH INCLUDES
THE JULY 4TH HOLIDAY WEEKEND. THE LATEST GFS BRING THE REMNANTS OF
ALEX NORTHWEST INTO THE CENTRAL TX COAST...THEN WELL INLAND AND
TOWARD THE REGION OVER THE WEEKEND. THE ECMWF IS MAINTAINING A MUCH
FURTHER SOUTH SOLUTION...AND NEVER REALLY EVEN BRINGS THE SYSTEM
NORTH OF THE MEXICO BORDER. THE GFDL AND HWRF DO BRING ALEX INTO
TEXAS...BUT ONLY TOWARD BROWNSVILLE OR ALONG THE RIO GRANDE. THE
TROPICAL PREDICTION CENTER ALSO CONTINUES TO LEAN TOWARD A MORE
SOUTHERN SOLUTION. THUS...WILL DISCOUNT THE GFS AND MAINTAIN A DRY
FORECAST IN OUR REGION FOR NOW.

&&

.AVIATION...
THE APPROACH OF A COLD FRONT WILL RESULT IN THE CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS OVERNIGHT AND INTO EARLY MONDAY MORNING.
VFR CONDITIONS ARE EXPECTED...BUT THE THUNDERSTORM ACTIVITY COULD
REDUCE CEILINGS TO MVFR AT TIMES. FRONTAL PASSAGE ACROSS THE
FORECAST TERMINALS WILL OCCUR BETWEEN 13Z AND 18Z MONDAY. WINDS WILL
SHIFT TO THE NORTHWEST IN THE WAKE OF THE FRONT...WITH CLEARING
SKIES BY MONDAY AFTERNOON AND EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/CW
Hazardous weather outlook, Jun 28, 3:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT MON JUN 28 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY OVER WESTERN
KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND OVER SOUTHEAST
MISSOURI. THE CHANCE OF SEVERE STORMS IS LOW. HOWEVER...AN
ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH AND MISSISSIPPI RIVERS. PLEASE REFER TO THE FLOOD WARNINGS
AND STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS
OF THE WABASH AND MISSISSIPPI RIVERS. PLEASE REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 10:04 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 PM CDT SUN JUN 27 2010

ILZ088-092-MOZ086-087-100-110-111-280500-
ALEXANDER IL-UNION IL-STODDARD MO-SCOTT MO-WAYNE MO-BOLLINGER MO-
CAPE GIRARDEAU MO-
1104 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND ALEXANDER
COUNTIES IN SOUTHERN ILLINOIS...AND CAPE GIRARDEAU...SOUTHERN
BOLLINGER...SOUTHEASTERN WAYNE...SCOTT AND NORTHERN STODDARD COUNTIES
IN SOUTHEAST MISSOURI UNTIL MIDNIGHT CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH WIND GUSTS 40 TO 50 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
JACKSON TO LEOPOLD TO 5 MILES NORTH OF LAKE WAPPAPELLO...MOVING EAST
AT 40 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LAKE WAPPAPELLO...ZALMA...
ADVANCE...CAPE GIRARDEAU...SCOTT CITY...WARE...AND OLIVE BRANCH.

FREQUENT LIGHTNING IS OCCURRING WITH THIS LINE OF STORMS AS WELL.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 28, 4:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, 2.84 mi W of Murphysboro to 1.36 mi W of Murphysboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.763, -89.381

Minor flooding of the Big Muddy River occurred in the Murphysboro area. Some low-lying fields and parks near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234279.